Colorado, 2005

Hail in Colorado, May 11, 2005

May 11, 2005 · NWS BOU · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 11, 1:40 PM MST, 53 minutes earlier.

Area forecast discussion, May 11, 1:40 PM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT WED MAY 11 2005

.SHORT TERM....MOST OF CONVECTION ORIENTED ALONG A NORTH-SOUTH
LINE FROM CENTRAL ADAMS COUNTY SOUTH INTO WESTERN ELBERT COUNTY.
LAPS SHOWING BEST CAPES ALONG THE PALMER DIVIDE INTO LINCOLN...
MAINLY LESS THAN 1000 J/KG.  STORMS HAVE BEEN BATTLING A
PREDOMINATELY STABLE AIRMASS...AND HAVING A HARD TIME GETTING
ORGANIZED.  STILL SOME CHANCE FOR A FEW SEVERE STORMS ACROSS EASTERN
ELBERT AND LINCOLN COUNTIES WHERE THE CAPES ARE AT A MAXIMUN.  ALSO
THIS AREA WAS NEARLY VOID OF THE LOW CLOUD DECK WHICH EARLIER
ENGULFED MOST OF NORTHEAST COLORADO. LATEST FORECAST SOUNDINGS SHOW
HELICITIES OVER 300M2/S2 THROUGH 00Z...THEN A DRAMATIC DROP OFF.
TORNADO WATCH BEING ISSUED FOR LINCOLN COUNTY AND POINTS SOUTH AND
EAST THROUGH 03Z.  FURTHER WEST AND NORTH...ACTIVITY MAINLY
STRATIFORM.  MORE CONVECTIVE STUFF ACROSS MOUNTAINS WHICH IS IN
CLOSER PROXIMITY TO UPPER LOW OVER NORTHERN UTAH.  ACTIVITY SHOULD
BE ON THE DECREASE DURING THE EVENING AS COMBINATION OF DRIER MID
LEVEL AIR AND QG DESCENT MOVES ACROSS.  WAS TEMPTED TO DROP ALL
MENTION OF PRECIPITATION OVERNIGHT...BUT THE PROXIMITY TO THE UPPER
LOW...WILL KEEP SOME LIGHT PRECIPITATION GOING. BOUNDARY LAYER WIND
AND HUMIDITY PROGS SUGGEST LOW CLOUDS WILL REDEVELOP ACROSS
NORTHEAST PLAINS. WILL MENTION SOME FOG AFTER MIDNIGHT.  ON THURSDAY
MODELS TAKE THE UPPER LOW INTO NORTHERN WYOMING...WITH WRAP AROUND
SOUTHWEST FLOW ACROSS AREA.  CROSS SECTIONS SHOW MID LEVEL MOISTURE
INCREASES AGAIN AFTER 18Z.  MID LEVEL LAPSE RATES OF 8 C/KM ALONG
WITH SOME WEAK QG ASCENT SHOULD BE ENOUGH TO GENERATE AFTERNOON
CONVECTION.  TEMPERATURE AND THICKNESS PROGS AS WELL AS GUIDANCE
SUGGEST HIGHS WILL BE IN THE MID 60S ACROSS PLAINS.  THIS MAY BE A
BIT OVERDONE DUE TO CLOUD COVER.  CURRENT TEMPERATURE GRIDS ARE
LOWER...WHICH LOOKS MORE REASONABLE.

.LONG TERM...H5 LOW WILL ACCELERATE INTO NORTH DAKOTA HEADING INTO
THURSDAY.  AN UPPER LVL TRAILING TROF WILL THEN BE DRAGGED THROUGH
THE AREA LATE THURSDAY NIGHT INTO FRIDAY MORNING.  DURING THIS TIME
PERIOD...A BRIEF WINDOW OF LIFT AND MID LVL MSTR WILL EXIST...SO WL
KEEP LOW POPS FOR SOME SHWRS GOING INTO FRIDAY MRNG.  AFTER THIS
PASSES...ATM WL GRADUALLY DRY OUT BY FRIDAY AFTERNOON.  THE
ATMOSPHERE WILL BECOME MUCH MORE STABLE THAN HAS BEEN THE CASE FOR A
WHILE ON THE PLAIN FRIDAY AFTERNOON...SO WL LOWER POPS TO ISOLD
EVERYWHERE.  ALL PCPN SHOULD QUICKLY END FRIDAY NIGHT.  TEMPERATURES
SHOULD BE A LTL WARMER THAN THURSDAY DUE TO MORE AFTN SUNSHINE.

LOOKING AHEAD TO THE WEEKEND AND BEYOND...WEATHER WILL BE MUCH MORE
TRANQUIL DURING THE EXTENDED PERIOD.  A DP UPR TROF WL FORM OVR THE
GULF OF ALASKA INTO THE PAC NW.  UPSTREAM ACRS OUR AREA...A LONG
WAVE RIDGE WL DVLP WHICH WILL LEAD TO DRY WEATHER WITH MUCH WARMER
TEMPERATURES.  PRVS OPERATIONAL GFS MEMBERS WERE POINTING TO A
SUBSTANTIAL HEATWAVE BY MIDWEEK NEXT WK WITH A SHARP RDG SITTING
SQUARELY OVR THE AREA.  MOST OF THE ENSEMBLE MEMBERS ARE NOW INDG
RDG TO BE A BIT WEAKER AND SUPPRESSED...BUT NEVERTHELESS...ABV
NORMAL TEMPS ARE EXPECTED WITH LTL CHC FOR PCPN.  WL KEEP MAX TEMPS
IN THE 80S FOR MONDAY THRU WED NEXT WEEK.

&&

.BOU...NONE.

&&

DL/046
Hazardous weather outlook, May 11, 10:02 AM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT WED MAY 11 2005

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE NORTHEAST PLAINS...AND CONTINUE THROUGH EARLY THIS
EVENING. SHOWERS WILL DIMINISH LATER TONIGHT.

THERE REMAINS A THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
THE PALMER DIVIDE...AND EXTENDING NORTHEAST INTO EASTERN PORTIONS OF
ARAPAHOE...ADAMS AND SOUTHERN WASHINGTON COUNTIES AFTER 2 PM.  LARGE
HAIL UP TO 2 INCHES IN DIAMETER ALONG WITH WIND GUSTS TO 60 MPH ARE
POSSIBLE WITH THESE STORMS.  IN ADDITION...FAVORABLE WIND SHEAR IN
THE ATMOSPHERE SUPPORTS THE POTENTIAL FOR TORNADOES.  FURTHER NORTH
AND WEST OVER THE URBAN CORRIDOR...COOLER TEMPERATURES AND CLOUDS
SHOULD KEEP THUNDERSTORMS UNDER SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON OVER
PORTIONS OF NORTHEAST COLORADO.

DL/046

The radar

The Denver radar (KFTG), 82 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Washington

When
May 11, 2:33 PM MST
Where
Washington County, 3 mi N of Last Chance
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.783, -103.583

Hail, Logan

When
May 11, 3:06 PM MST
Where
Logan County, Iliff
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.750, -103.067

Hail, Washington

When
May 11, 3:14 PM MST
Where
Washington County, 8 mi WNW of Akron
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.217, -103.333

Hail, Washington

When
May 11, 3:30 PM MST
Where
Washington County, 5 mi W of Akron
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.167, -103.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454619, 5454620, 5454621, 5454622.